WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Cocaine Overdose: Know the Signs

By WebMD Connect to Care Staff
A cocaine overdose can be deadly. Here are some warning signs of this medical emergency.

If you or someone you care about uses cocaine, you need to know just how dangerous this drug is. Aside from the toll it can take on your health, finances, and relationships, it can also lead to a life-threatening overdose. 

In 2018, more than 14,600 people died of a cocaine-related overdose in the United States, according to the National Center for Health and Statistics. The rate of these deaths has been rising since 2013.

If you can spot the warning signs of a cocaine overdose, you may be able to call 911 in time to save someone’s life. 

Symptoms of Cocaine Overdose

The National Institute on Drug Abuse says you could have symptoms like:

  • Extreme anxiety or agitation
  • High blood pressure
  • High temperature and sweating
  • Hallucinations

Severe consequences can include:

  • Heart attack
  • Irregular heart rhythm 
  • Stroke
  • Seizures
  • Trouble breathing

Call 911 right away if you think someone may be having an overdose. It’s an emergency that requires urgent medical care, Cali Estes, PhD, founder of The Addictions Coach, tells WebMD Connect to Care. If someone overdosing on cocaine suffers a heart attack and has no heart beats, isn’t responsive, and isn’t breathing, cardiopulmonary resuscitation (CPR) may keep them alive until the ambulance arrives.

Anytime you do cocaine, you risk having an overdose. Some things can make an overdose even more likely, though. Drinking alcohol while using cocaine can raise the risk, the National Institute on Drug Abuse says. In a number of overdose cases, cocaine has been paired with other drugs, which also makes it more dangerous.

“In the past decade, cocaine is increasingly adulterated with other synthetic drugs, such as opioids, which has contributed to numerous overdose deaths,” says Harshal Kirane, MD, medical director of Wellbridge Addiction Treatment and Research.

Don’t Wait. Get Help Now.

If you or a loved one is struggling with addiction, WebMD Connect to Care Advisors are standing by to help. 

WHATS NEXT
Treatment & Resources for Cocaine Addiction